Michigan, 2011

Hail in Michigan, July 2, 2011

July 2, 2011 · NWS IWX · 2 events in 2 counties and zones

Two lifting mechanisms, a cold front and a lake breeze, interacted with an extremely unstable, but poorly sheared environment, to allow for thunderstorm development. The highest instability resided south into Indiana and Ohio, limiting the coverage and intensity of the storms across far southern Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Two lifting mechanisms, a cold front and a lake breeze, interacted with an extremely unstable, but poorly sheared environment, to allow for thunderstorm development. The highest instability resided south into Indiana and Ohio, limiting the coverage and intensity of the storms across far southern Lower Michigan. Two reports of quarter size hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 2, 1:17 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 2, 1:17 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
217 PM EDT SAT JUL 2 2011

.SHORT TERM...THIS AFTERNOON THROUGH SUNDAY NIGHT

MAIN CONCERN CONTINUES TO BE POTENTIAL FOR ISO/SCT STRONG/SEVERE
CONVECTION THIS AFTN AND EVE AS A SFC TROUGH PIVOTS THROUGH THE FA
IN RESPONSE TO SUBTLE HEIGHT FALLS ACROSS THE GREAT LAKES AS RIDGE
FLATTENS. THIS WEAK SFC TROUGH...JUST NW OF THE FA AS OF 18Z...WILL
LIKELY WORK INTO NORTHWEST INDIANA AND SW LOWER MI 19-21Z AND SEWD
FROM THERE 21-03Z. ALSO OF NOTE IS A LAKE BREEZE NOW SITUATED JUST
NW OF SBN. THESE FEATURES SHOULD BE ENOUGH TO OVERCOME A WEAK CAP IN
THE 900-800 HPA LAYER...SUPPORTING AT LEAST ISO/SCT CONVECTION LATER
THIS AFTN AND EARLY THIS EVENING. RELATIVELY STEEP LAPSE
RATES...MOISTURE POOLING ALONG/AHEAD OF THE BOUNDARY / SFC THETA-E
360K AND SFC DEWPOINTS 74-76F...AND ABUNDANT SUNSHINE TODAY HAS
SUPPORTED EXTREME INSTABILITY WITH SBCAPE VALUES NOW BTW 5000-6000
J/KG. THIS EXTREME INSTABILITY GIVES CREDENCE TO SPC SLIGHT RISK
THIS AFTN EVEN WITHOUT ANY APPRECIABLE MID LVL FLOW/DEEP LAYER
SHEAR. H8-H6 MID LEVEL DRY LAYER COMBINED WITH A WELL-MIXED DRY
ADIABATIC BOUNDARY LAYER WILL FAVOR DOWNDRAFT MODULATED CONVECTION
CAPABLE OF PRODUCING DAMAGING WINDS. ALSO...PLENTIFUL CAPE THROUGH
THE HAIL GROWTH ZONE FAVOR AN ISO LARGE HAIL THREAT ESPECIALLY AT
INITIATION WITH EL'S NEAR 50 KFT. USED A HRRR/SPC 4 KM FOR TIMING OF
SCT CONVECTION...WITH BEST CHANCES FOR SCT CONVECTION BTW
19-22Z IN NW AND 22-02Z IN THE SE.

NEGATIVE THETA-E ADVECTION IN THE WAKE OF THE AFOREMENTIONED SFC
BOUNDARY WILL ALLOW FOR A DRY/COOLER/AND LESS HUMID SUNDAY AS WEAK
NORTHERLY FLOW PREVAILS ON THE EASTERN FLANK OF ANY APPROACHING LOW
LEVEL ANTICYCLONE. SHORTWAVE TROUGH...NOW INVOF WY/MT/ID PER AFTN
WATER VAPOR...WILL PROGRESS QUICKLY EWD IN WESTERLIES UNDER A
DEVELOPING HUDSON BAY UPPER LOW. THE BULK OF 12Z GUIDANCE TRACKS
THIS FEATURE THROUGH THE REGION SUNDAY NIGHT. EXPECT ONLY AN
INCREASE IN MID/UPPER LVL CLOUDINESS WITH THIS FEATURE LOCALLY GIVEN
LOW LVL RIDGING IN PLACE AND BOUNDARY/INSTABILITY LOCKED UP OFF TO
THE SOUTHWEST.

&&

.LONG TERM...

MONDAY THROUGH SATURDAY

DOMINATE UPPER LEVEL RIDGE WILL SHIFT WEST OVER THE ROCKIES WITH
ACTIVE NW FLOW CONTINUING OVER THE NORTHERN TIER. MAIN FRONTAL
BOUNDARY WILL SETTLE SOUTH OF THE AREA WITH WEAK...BUT CONVECTIVELY
MODIFIED IMPULSES EJECTING ESE OUT OF THE HIGH PLAINS AND FOLLOWING
THIS BOUNDARY SOUTH. STRONGEST IMPULSE WILL ADVECT THROUGH THE FLOW
ON TUE-WED...WITH A LL THETA-E SURGE EXPECTED AHEAD...SUPPORTING
WARM FRONTAL PRECIP...FOLLOWED BY SFC COLD FRONT PRECIP CHANCES.
OTHERWISE...GROWING MODEL CONSENSUS TOWARD A STRONGER HUDSON BAY
NEGATIVE HEIGHT ANOMALY DAYS 5-7. THIS WOULD SUGGEST COOLER AND
DRIER WEATHER AS THE BULK OF DEEP MOISTURE IS SHUNTED SW OF THE
REGION...WITH COOLER/DRY NORTHERLY FLOW DOMINATING THROUGH THE
PERIOD. THIS CERTAINLY IS A STRONG TREND IN ECMWF/GEM/GFS
PROGS...ALTHOUGH UNCERTAINTY STILL VERY MUCH LOOMS PER THE DETAILS
OF NE PAC FLOW AND ASSOCIATED SUBTLE SHORTWAVE IMPULSES. PREFERENCE
IS TOWARD A CONSENSUS SOLUTION WHICH KEEP TEMPS AROUND CLIMO...WITH
COOLEST CONDITIONS OVER ZONES CLOSEST TO LK MI. THIS ALSO INCLUDES A
DRY FORECAST DAYS 5-7 WITH PARTLY TO MOSTLY SUNNY SKIES.

MON-WED...NOT MUCH CHANGE IN THIS PERIOD. DID ADJUST POPS TUE NIGHT
PER A THETA-E ADV REGIME WITH STEEPENING MID LEVEL LAPSE RATES.
SHRA/TS ACTIVITY MAY ARRIVE SLIGHTLY EARLIER IN THE LATE TUE DAY
PERIOD. BUT GIVEN THE PERIOD AND LOW CONFIDENCE...HAVE LEFT THE TUE
DAYTIME PERIOD DRY. MOISTURE SURGE EXPECTED THROUGH WED AHEAD OF A
SFC TROUGH...WITH AMPLE LL FORCING AND MOISTURE CONTINUED TO BE
PROGGED IN THE PERIOD. GIVEN THE POTENTIAL FOR MCS TYPE
CONVECTION...WILL HANG ON TO LOWER POPS SPREAD OVER A LONGER PERIOD
UNTIL A BETTER HANDLE ON CONVECTIVE EVOLUTION AND TIMING CAN BE
ASCERTAINED. HAVE PREFERRED TEMPS SLIGHTLY ABOVE NORMAL...BUT MUCH
WARMER CONDITIONS ARE POSSIBLE ON WED IF SUBSTANTIAL INSOLATION IS
SEEN.

THUR-SAT...OPTED FOR A SOLUTION WITH SFC HIGH PRESSURE OVER THE
GREAT LAKES...WHICH FITS THE HEIGHT PATTERN OF LATE /STRONGER SE
CANADIAN NEG HEIGHT ANOMALY/. DRY CONDITIONS WILL REMAIN IN THE
FORECAST DATABASE WITH TEMPS RIGHT AROUND CLIMO NUMBERS /HIGHS
AROUND 80 AND LOWS IN THE LOW 60S TO UPPER 50S/.

&&

.AVIATION... / 18Z TAFS /

VFR CONDITIONS ARE MAINLY EXPECTED OUTSIDE OF ANY CONVECTION THIS
AFTN/EVE. SFC TROUGH WILL SETTLE INTO THE AREA THIS AFTERNOON AND
INTERACT WITH A VERY UNSTABLE AND WEAKLY CAPPED ENVIRONMENT. THE
RESULT SHOULD BE SCATTERED CONVECTION...BOTH ALONG THE MAIN SFC
TROUGH AND LAKE BREEZE ALREADY SHOWING UP JUST NORTH OF SBN.
CONVECTIVE INITIATION IS EXPECTED TO TAKE PLACE BTW 19-21Z AROUND
SBN...ORGANIZING AND MORPHING SEWD TOWARDS FWA BTW 21-01Z. LAKE
SHADOW MAY FORCE CONVECTION SOUTH OF SBN SO CONTINUED WITH A VFR
VCTS/CB MENTION FOR NOW. ADDED A MVFR TEMPO TSRA/3SM GROUP FROM
21-24Z AT FWA. AREAS OF VIS RESTRICTIONS POSSIBLE AROUND DAYBREAK
TOMORROW...BEST CHANCES AT FWA CLOSER TO SINKING BOUNDARY AND
MOIST BOUNDARY LAYER.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...STEINWEDEL
LONG TERM...JC
AVIATION...STEINWEDEL
Hazardous weather outlook, Jul 2, 3:58 AM EST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 AM EDT SAT JUL 2 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-030900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
458 AM EDT SAT JUL 2 2011 /358 AM CDT SAT JUL 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY THIS AFTERNOON AND
EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...STRONG
TO ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH LOCALLY DAMAGING
WINDS AND HEAVY RAINFALL. IN ADDITION TO THE THREAT FOR
THUNDERSTORMS...AFTERNOON TEMPERATURES IN THE 90 TO 93 DEGREE
RANGE COMBINED WITH INCREASING HUMIDITY WILL ALLOW FOR HEAT
INDEX VALES TO REACH 95 TO 100 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. HEAVY RAINFALL WILL BE POSSIBLE WITH THE THUNDERSTORMS NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-030900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
458 AM EDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH LATE AFTERNOON WITH
THE POTENTIAL FOR WIND GUSTS TO 50 KNOTS IN ISOLATED SEVERE
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jul 2, 3:48 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
448 PM EDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             LA PORTE                41.61N  86.72W
07/02/2011  M0.70 INCH       LA PORTE           IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1101100

SC
Local storm report, Jul 2, 3:53 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             2 SW LAPORTE            41.59N  86.74W
07/02/2011  E1.00 INCH       LA PORTE           IN   COCORAHS

&&

EVENT NUMBER IWX1101102

NDM
Local storm report, Jul 2, 4:19 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
519 PM EDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             LA PORTE                41.61N  86.72W
07/02/2011  E0.70 INCH       LAPORTE            IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1101103

NDM
Local storm report, Jul 2, 4:30 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
530 PM EDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             2 E KINGSBURY           41.53N  86.66W
07/02/2011  M1.00 INCH       LA PORTE           IN   TRAINED SPOTTER

            RANGES FROM PEA TO QUARTER SIZE.

&&

EVENT NUMBER IWX1101104

BENTLEY

The radar

The Northern Indiana radar (KIWX), 67 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cass

When
July 2, 4:37 PM EST to 4:38 PM EST
Where
Cass County, 0.86 mi SW of Cassopolis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.910, -86.010

Hail, St. Joseph

When
July 2, 5:11 PM EST to 5:12 PM EST
Where
St. Joseph County, 1.47 mi SSW of White Pigeon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.780, -85.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306845, 306846.